Kansas, 2014

Hail and Damaging Winds in Kansas, July 7, 2014

July 7, 2014 · NWS EAX · 9 events in 6 counties and zones

On the evening of July 7th a long line of thunderstorms moved southward through northern Kansas and Missouri, bringing widespread wind damage to the area. While the reports were numerous and widespread the magnitude of the damage was pretty minimal, mostly being relegated to minor structure damage and tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of July 7th a long line of thunderstorms moved southward through northern Kansas and Missouri, bringing widespread wind damage to the area. While the reports were numerous and widespread the magnitude of the damage was pretty minimal, mostly being relegated to minor structure damage and tree damage. These storms were predominantly wind producers, since there was very little in the way of large hail. The storms finally became sub-severe around midnight, bringing only widespread heavy rain through the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 7, 7:52 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 7, 7:52 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
852 PM CDT Mon Jul 7 2014

...SIGNIFICANT DAMAGING WIND EVENT POSSIBLE THIS EVENING...

.MESOSCALE DISCUSSION...
Issued at 851 PM CDT MON JUL 7 2014

Conditions appear to be coming together for a widespread damaging
wind/derecho event across southern Nebraska, northern Kansas and much
of the northern half of Missouri this evening. Already seeing rapid
upscale growth of thunderstorm activity over southern Nebraska into
far northern Missouri ahead of an advancing cold front. Additional
activity is beginning to blossom further south across north central
Kansas ahead of a strengthening low-level jet. This jet will continue
to strengthen after dark and focus the strongest lift to near or just
south of I-70 which will eventually begin interacting with the front
and associated convection dropping south out of northern Missouri.
Instability is also maximized near the I-70 corridor which could
favor a widespread and potentially significant wind damage across
much of the forecast area later this evening, spreading into central
and even eastern Missouri near and after midnight. Increasing low-level
shear associated with the LLJ could also favor mesovortices with
enhanced wind damage and a few tornadoes along a corridor about 50
miles either side of the Missouri River later this evening. The
interaction of the front and low- level jet is also going to be very
favorable for heavy rain, and flash flooding continues to be a
significant concern across the entire flash flood watch area.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 409 PM CDT MON JUL 7 2014

Challenging forecast for the short-term as there are several concern
that need to be addressed over the next 24 hours. The first of which
will revolve around the potential for severe weather tonight through
the overnight with widespread damaging winds a possibility with the
potential for a derecho event as well as large hail and perhaps even
few tornadoes with mesovortices along the line of storms. Another
threat with be the potential for flash flooding and river flooding
with widespread heavy rainfall.

This afternoon water vapor imagery shows an upper level trough
digging through the Dakotas. This trough will continue to dig as it
moves into the Upper Midwest tonight. This will force a cold front
into the Plains states. There are two main area we expect
thunderstorms to develop this evening. The first is across southern
Nebraska/northern Kansas in an area of differential heating south of
a decaying MCS. The second is an area currently developing along the
aforementioned cold front across northwestern Kansas. These storm
are expected to shift eastward this evening merging over
southeastern Nebraska and eastern Kansas. These storm are expected
to develop into a line of storms as it reaches the CWA.

Looking at the severe parameters the area will be very unstable with
2500-3500J/kg of CAPE, and abundant moisture with dewpoints in the
lower 70s. Shear is modest but nearly unidirectional. This will lead
us to the main threats originally being damaging winds and large
hail. The HRRR, GFS, and NAM by 04Z-06Z all develop a 60-70kt LLJ
punching into the back of this line of storms. It is reasonable to
think if these winds can be transported down to the surface we could
be looking a bow echo and perhaps a derecho event where we would
experience widespread damaging winds along the I-70 corridor.

The other concern (but by no means a lesser concern) is the
potential for flash flooding and river flooding. Model soundings
this afternoon indicate PWAT values of 2.00"-2.50" which is nearly
three standard deviations about normal for the beginning of July. As
such these storms will be extremely efficient rain producers and if
training or a large stratiform shield develops behind the main line,
flooding will be a concern. Most areas are reporting flash flood
guidance of 1.5"-2.0" per hour, as well as many rivers with
headwater guidance in the same range. These flooding concerns has
led to continue to the flash flood watch for most of the CWA.

Thunderstorms are expected to progress eastward to southeastward
over the CWA through the overnight producing damaging winds.
Although the potential for a tornado is low there still is the
chance for a mesovort along the line to produce a tornado. The
storms will exit the area by daybreak Tuesday.

Tuesday, temperatures behind this front will be much more manageable
with highs in the low to mid 80s with lower humidity values. Tuesday
afternoon high pressure will begin to build into the area setting
the stage for a "windows-wide" kind of night. Lows by Wednesday
morning will be in the low to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 409 PM CDT MON JUL 7 2014

Overall confidence in forecast through Friday is moderately high.
The medium range global models remain in reasonably good agreement
during this period with an upper trough over the eastern U.S. and an
upper ridge from the Rockies westward. Northwest flow lies
in-between with surface high pressure over the region on Wednesday
gradually retreating to the east. Slightly below average
temperatures and lower than normal humidity levels are expected to
gradually increase towards the end of the work week as the boundary
layer veers to a more southerly direction. Still looking at a chance
for elevated convection Thursday afternoon into Friday morning as
isentropic ascent and a warm front lift through the CWA.

The weekend and the early part of next week are more uncertain as
there is considerable difference between the GFS and ECMWF. However,
this forecast leans more heavily on the previous model consensus and
latest GFS as the 12z ECMWF has become a significant outlier as it
closes off a large upper low over southeast Canada and sends a
backdoor cold front through the central U.S. Looks more early Spring
with progged h8 temperatures of 6C-8C by Monday night. Favoring the
previous model consensus and latest GFS suggests a more moderate
stance with seasonal temperatures over the weekend and modest
cooling on Monday. Rain chances are based more on climate with no
discernible signals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 630 PM CDT MON JUL 7 2014

The primary issue for the prevailing TAF period will be timing a line
of thunderstorms that are currently ongoing across portions of
Nebraska and southwestern Iowa. This line of storms will propagate
southward towards the terminals this evening, and are expected to
reach the terminals between a 02-04Z timeframe at STJ and 03-05Z at
both MCI and MKC. This system will have the potential for very strong
winds as it moves through, thus have included a tempo group for
variable thunderstorm winds and decreased visibility. Will adjust
the timing if needed as this line nears the terminals. Light to
moderate rain will also be associated with this line of storms which
may cause water runoff issues on paved surface areas. Showers and
thunderstorms will continue through tomorrow morning before exiting
the area. Behind this system cloud cover will decrease and winds will
become light initially before picking up out of the north as diurnal
heating helps to mix out the lower atmosphere by late tomorrow
morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 7 AM CDT Tuesday FOR KSZ025-102>105.

MO...FLASH FLOOD WATCH until 7 AM CDT Tuesday FOR MOZ001>008-011>017-
     020>025-028>033-037>040-043-044.

&&

MESOSCALE...Hawblitzel
SHORT TERM...73
LONG TERM...MJ
AVIATION...PMM
Hazardous weather outlook, Jul 7, 5:49 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT MON JUL 7 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
649 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK
 ACROSS NORTHEAST KANSAS AND AREAS NEAR AND NORTH OF I-70 TONIGHT.
 DAMAGING WINDS...LARGE HAIL AND POSSIBLY A FEW TORNADOES ARE
 POSSIBLE. IN ADDITION...HEAVY RAIN AND FLOODING IS POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jul 7, 8:13 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     2 E ST. JOSEPH          39.77N 94.81W
07/07/2014  M0 MPH           BUCHANAN           MO   TRAINED SPOTTER

            SPOTTER WITH ANOMOMETER REPORTS WIND GUST 56MPH.

&&

KBRONIS
Local storm report, Jul 7, 8:14 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND DMG     BETHANY                 40.27N 94.03W
07/07/2014                   HARRISON           MO   PUBLIC

            2-4 INCH DIAMETER TREE LIMBS DOWN

&&

ABAILEY
Local storm report, Jul 7, 8:16 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
916 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     NON-TSTM WND GST 1 E ST JOSEPH           39.76N 94.83W
07/07/2014  E70 MPH          BUCHANAN           MO   STORM CHASER

            60-70 MPH WINDS REPORTED IN EASTERN ST JOSEPH.

&&

ABAILEY
Local storm report, Jul 7, 8:21 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND DMG     TRENTON                 40.08N 93.60W
07/07/2014                   GRUNDY             MO   PUBLIC

            LARGE TREE FLOWN DOWN ON CROWDER ROAD. WHOLE TREE WAS
            SNAPPED OFF.

&&

ABAILEY
Local storm report, Jul 7, 8:32 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
932 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     CAMERON                 39.74N 94.24W
07/07/2014  E60 MPH          DEKALB             MO   LAW ENFORCEMENT

&&

ABAILEY
Local storm report, Jul 7, 8:38 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     CHILLICOTHE             39.79N 93.55W
07/07/2014                   LIVINGSTON         MO   LAW ENFORCEMENT

            LARGE LIMB DOWN ON LOCUST ST

&&

ABAILEY

The radar

The Topeka radar (KTWX), 109 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Atchison

When
July 7, 8:43 PM CST
Where
Atchison County, 1.27 mi WSW of Atchison Earhart Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.560, -95.200

Thunderstorm Wind, Atchison

When
July 7, 8:48 PM CST to 8:51 PM CST
Where
Atchison County, Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.570, -95.300

Law enforcement reported an estimated 60 mph wind gust near Lancaster, Kansas.

Thunderstorm Wind, Leavenworth

When
July 7, 9:29 PM CST to 9:32 PM CST
Where
Leavenworth County, 4.93 mi SSE of Lowemont
Measured
58 kt (67 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.320, -95.020

Emergency Manager for Leavenworth County, Kansas measured a 67 mph wind gust near Leavenworth, Kansas.

Thunderstorm Wind, Wyandotte

When
July 7, 9:39 PM CST to 9:42 PM CST
Where
Wyandotte County, 2.96 mi NNE of Muncie
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.120, -94.730

A trained spotter reported a measured 70 mph wind gust near Kansas City, Kansas.

Thunderstorm Wind, Johnson

When
July 7, 10:02 PM CST to 10:05 PM CST
Where
Johnson County, 0.69 mi S of Gardner
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.810, -94.930

A trained spotter reported an estimated 65 mph wind gust near Gardner, Kansas.

Thunderstorm Wind, Johnson

When
July 7, 10:08 PM CST to 10:11 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.890, -94.810

A storm chaser reported measured winds of 65 mph near Olathe, Kansas.

Thunderstorm Wind, Johnson

When
July 7, 10:15 PM CST to 10:18 PM CST
Where
Johnson County, 0.88 mi SE of Olathe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.870, -94.810

A member of the public reported an estimated 60 mph wind near Olathe, Kansas.

Thunderstorm Wind, Miami

When
July 7, 10:35 PM CST to 10:40 PM CST
Where
Miami County, 0.69 mi N of Paola
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.580, -94.870

Several trees were down blocking a roadway near Paola.

Thunderstorm Wind, Linn

When
July 7, 10:59 PM CST to 11:04 PM CST
Where
Linn County, 0.54 mi W of La Cygne
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -94.760

Some trees were damaged across rural Linn County, Kansas, and several residences lost power as strong winds affected the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534710, 534713, 534714, 534715, 534716, 534717, 534718, 534711, 534712.